Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 81, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Aug 25, 2003, 8:32 PM CDT for Crawford County, Grant County, Wisconsin. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2003, 8:32 PM CDT (01:32 UTC)
- Expired
- Aug 25, 2003, 9:30 PM CDT
- In force
- 58 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
Counties Crawford County, WI, Grant County, WI
The radar
The La Crosse radar (KARX), 81 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 25, 5:20 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2110 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 1896 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KARX 260132
SVRARX
WIC023-043-260230-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
830 PM CDT MON AUG 25 2003
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN CRAWFORD COUNTY IN SOUTHWEST WISCONSIN
NORTHERN GRANT COUNTY IN SOUTHWEST WISCONSIN
* UNTIL 930 PM CDT
* AT 830 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
THUNDERSTORM PRODUCING LARGE HAIL OVER PLUGTOWN...OR ABOUT 21 MILES
SOUTHWEST OF RICHLAND CENTER...MOVING SOUTHEAST AT 30 MPH. THIS
WARNING EXTENDS THE PREVIOUS SEVERE THUNDERSTORM WARNING ISSUED FOR
CRAWFORD COUNTY. AN ADDITIONAL THUNDERSTORM WAS GROWING NEAR
EASTMAN.
* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
NEAR HIGHWAYS 60 AND 61 AT 835 PM CDT...
NEAR WERLEY AT 840 PM CDT...
NEAR BLUE RIVER...AND MOUNT IDA AT 845 PM CDT...
NEAR COUNTY ROADS G AND Q...AND FENNIMORE AT 855 PM CDT...
LARGE DESTRUCTIVE HAIL IS THE MAIN THREAT WITH THESE STORMS. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM
WINDOWS.
LAT...LON 4306 9118 4326 9107 4332 9078 4328 9066
4317 9066 4321 9054 4320 9042 4286 9042
$$
SHEAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 2:33 PM CDT, 5 hours 59 minutes earlier.
Area forecast discussion, Aug 25, 2:33 PM CDT, 5 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 233 PM CDT MON AUG 25 2003 MAIN FORECAST CONCERN WILL BE PRECIPITATION CHANCES TONIGHT AND THURSDAY. LATEST MOSAIC RADAR INDICATED SCATTERED SHOWERS AND THUNDERSTORMS EXTENDING FROM CENTRAL WISCONSIN...THROUGH SOUTHERN MINNESOTA TO EXTREME SOUTHEAST SOUTH DAKOTA. 18Z SURFACE ANALYSIS INDICATES FRONT EXTENDING FROM SOUTHWEST WISCONSIN...THROUGH CENTRAL MINNESOTA... INTO CENTRAL SOUTH DAKOTA. LATEST 12Z ETA AND GFS MODELS ARE IN GOOD AGREEMENT INITIALIZING UPPER LEVEL FEATURES AND IN MOVING SURFACE LOW OVER THE DAKOTAS INTO THE FORECAST AREA TONIGHT. MAIN DIFFERENCE IN THE MODELS IS THE GFS FASTER IN TRACKING COLD FRONT ACROSS THE FORECAST AREA THURSDAY. CONFIDENCE IN FORECAST IS MODERATE. BOTH ETA AND GFS INDICATE FRONT TO SLOWLY TRACK SOUTH INTO NORTHERN IOWA AND SOUTHEASTERN WISCONSIN TONIGHT AND INTO EARLY TUESDAY MORNING. 12Z ETA INDICATES LOW LEVEL JET STRENGTHENS TO AROUND 25 KNOTS ACROSS FORECAST AREA TONIGHT. 12Z ETA 850MB MOISTURE TRANSPORT VECTORS SUGGEST SHOWERS AND THUNDERSTORMS WILL REDEVELOP ALONG FRONT AND MOVE SOUTH AND EAST INTO SOUTHERN AND EASTERN WISCONSIN. WILL RAISE PRECIPITATION CHANCES TONIGHT ACROSS THE FORECAST AREA. FRONT REMAINS NEARLY STATIONARY ACROSS SOUTHERN IOWA AND NORTHERN MISSOURI TUESDAY INTO WEDNESDAY...AS SURFACE HIGH OVER SOUTHERN CANADA BUILDS IN ACROSS FORECAST AREA TUESDAY NIGHT AND WEDNESDAY. PREVIOUS FORECAST HAS GOOD HANDLE WITH DRY FORECAST. BOTH 12Z MONDAY ETA AND GFS SUGGEST UPPER LEVEL LOW OFF BRITISH COLUMBIA MOVES INLAND INTO SOUTHERN CANADA THURSDAY. COLD FRONT QUICKLY TRACKS INTO CENTRAL MINNESOTA BY THURSDAY AFTERNOON. WITH RETURN OF SOUTHERLY FLOW ACROSS FORECAST AREA AND 12Z ETA INDICATES GOOD MOISTURE CONVERGENCE ALONG COLD FRONT. SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG FRONT THURSDAY AFTERNOON. WILL RAISE PRECIPITATION CHANCES THURSDAY AFTERNOON. MAIN FORECAST CONCERN DAYS 4 THROUGH 7 ARE CHANCES OF PRECIPITATION THURSDAY NIGHT AND INTO FRIDAY. 00Z MONDAY GFS AND 12Z SUNDAY ECMWF ARE IN PRETTY GOOD AGREEMENT IN DIGGING UPPER LEVEL LOW OVER HUDSON BAY THROUGH THE PERIOD. THE BIGGEST DIFFERENCE BETWEEN THE MODELS IS THE 00Z MONDAY GFS IS FASTER IN MOVING COLD FRONT INTO THE OHIO RIVER VALLEY THURSDAY NIGHT AND FRIDAY THAN ECMWF. WILL CONTINUE FORECAST TREND OF PRECIPITATION CHANCES ALONG THE FRONT THURSDAY NIGHT AND INTO FRIDAY. UPPER LEVEL LOW DEEPENS OVER HUDSON BAY SATURDAY THROUGH MONDAY. WEAK EMBEDDED SHORTWAVE TROUGHS WRAP AROUND UPPER LEVEL LOW SATURDAY THROUGH MONDAY. MAIN ENERGY WILL REMAIN NORTH OF FORECAST AREA...AND SURFACE RIDGE BUILDS INTO FORECAST AREA SATURDAY. WILL CONTINUE WITH PREVIOUS FORECAST TREND OF DRY WEATHER. .LSE...WATCHES/WARNINGS/ADVISORIES...NONE. DTJ
Hazardous weather outlook, Aug 25, 3:45 PM CDT, 4 hours 47 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-261100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 345 PM CDT MON AUG 25 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN. .DAY ONE...TONIGHT A WARM FRONT WAS STRETCHED FROM SOUTHWEST WISCONSIN INTO SOUTHERN MINNESOTA. ALONG AND SOUTH OF THIS BOUNDARY IT WAS VERY WARM AND HUMID HELPING TO FUEL SHOWERS AND THUNDERSTORMS ALONG IT. AS LOW LEVEL WINDS INCREASE THIS EVENING...ADDITIONAL THUNDERSTORMS ARE EXPECTED TO FORM ALONG THIS BOUNDARY IN SOUTHERN MINNESOTA OR ALONG THE MINNESOTA IOWA STATE LINE...AND THEN PUSH EAST INTO WISCONSIN. LOCALLY HEAVY RAIN CAN BE EXPECTED WITH THESE STORMS...ESPECIALLY WITH AREAS THAT ARE HIT BY REPEATED THUNDERSTORMS THIS EVENING. SOME AREAS MAY ACTUALLY EXPERIENCE PONDING OF WATER OR STREET FLOODING. THE OTHER POSSIBLE THREAT IS DAMAGING WIND WITH MORE ORGANIZED STORMS. ALTHOUGH STORMS ARE ON-GOING...THE BEST CHANCE FOR SEVERE WEATHER IS FROM SOUTHEAST MINNESOTA AND EXTREME NORTHERN IOWA INTO WESTERN WISCONSIN...NEAR THE INTERSTATE 90 COORDIDOR. THE MOST LIKELY TIME IS BETWEEN 7 AND 11 PM THIS EVENING...AND COULD GO INTO THE OVERNIGHT HOURS IN CENTRAL WISCONSIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A COLD FRONT WILL PUSH MOST OF THE ACTIVITY TONIGHT SOUTH AND EAST OF THE AREA ON TUESDAY. THERE IS STILL A CHANCE FOR SOME STRONG TO SEVERE THUNDERSTORMS EARLY ON TUESDAY. AFTER THAT IT WILL BE QUIET UNTIL ANOTHER COLD FRONT MOVES IN ON THURSDAY BRINGING OUR NEXT CHANCE FOR STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. SHEA
In the hours before
Local storm report, Aug 25, 6:51 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0651 PM CDT MON AUG 25 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0648 PM 1 S EITZEN IA 0.75 IN HAIL
08/25/03 ALLAMAKEE REPORTED BY THE PUBLIC.
SHEALocal storm report, Aug 25, 7:04 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0704 PM CDT MON AUG 25 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0652 PM 1 W EITZEN MN 0.75 IN HAIL
08/25/03 HOUSTON REPORTED BY THE PUBLIC.
GROUND WAS WHITE WITH HAIL.
SHEALocal storm report, Aug 25, 7:48 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0748 PM CDT MON AUG 25 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0745 PM 1 N FERRYVILLE WI 1.75 IN HAIL
08/25/03 CRAWFORD HAIL THE SIZE OF GOLF
BALLS WAS REPORTED BY
AMATEUR RADIO OPERATORS.
SHEALocal storm report, Aug 25, 7:56 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0756 PM CDT MON AUG 25 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0753 PM 1 N FERRYVILLE WI 0.88 IN HAIL
08/25/03 CRAWFORD NICKEL SIZE HAIL WAS
REPORTED BY AMATEUR RADIO
OPERATORS.
0754 PM MOUNT STERLING WI 0.75 IN HAIL
08/25/03 CRAWFORD DIME SIZE HAIL WAS
REPORTED BY AMATEUR RADIO
OPERATORS.
SHEALocal storm report, Aug 25, 8:27 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0827 PM CDT MON AUG 25 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0820 PM 5 S GAYS MILLS WI 0.75 IN HAIL
08/25/03 CRAWFORD REPORTED BY AMATEUR RADIO
SPOTTERS.
SHEAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 7:36 PM CDT | Severe Thunderstorm Warning | ARX | Crawford | 54 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.